Tornadoes · United States · Florida · 2009
EF0 tornado, Auburndale, Florida, August 12, 2009
This EF0 tornado ran 0.1 miles across Polk County on August 12, 2009, touching down at 5:20 PM EDT and reaching 30 yards wide. It killed nobody, and did $35,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- August 12, 2009
- Touchdown
- 5:20 PM EDT (21:20 UTC)
- Lifted
- 5:23 PM EDT (21:23 UTC)
- On the ground
- 3 minutes
- Path length
- 0.1 miles (0.2 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- County
- Polk County
- Touchdown point
- 28.100, -81.777
- Lift-off point
- 28.101, -81.775
- Record number
- 0908121520-01
What the Weather Service recorded
Scattered afternoon thunderstorms formed along sea breeze and outflow boundaries briefly causing a tornado to touch down and causing lightning damage to a residence.
A EF-0 tornado briefly touched down in the Diamond Ridge neighboorhood of Auburndale. Several trees were snapped or uprooted, and there was damage to fences, sheds, well-anchored playground equipment, and a screen porch was destroyed also causing minor roof damage where it was attached to the home.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
3 minutes of warning. NWS TBW issued a tornado warning for this county at 21:17 UTC, 3 minutes before the tornado touched down, in force until 21:30 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:17 UTC | 21:30 UTC | Tornado Warning | TBW |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:52 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the tornado touched down at Aug 12, 1:55 PM EDT, 3 hours 25 minutes earlier.
Area forecast discussion, Aug 12, 1:55 PM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 155 PM EDT WED AUG 12 2009 .SHORT TERM (TONIGHT-FRIDAY)...STRONG THUNDERSTORMS DEVELOPED OVER PINELLAS COUNTY AROUND NOON AND ADDITIONAL STORMS ARE EXPECTED TO APPEAR ALONG THE COASTLINE AS THE WEST COAST SEA BREEZE INTENSIFIES...THEN SPREAD INTO THE INTERIOR AREAS DURING THE REST OF THE AFTERNOON AND EARLY EVENING HOURS. A DEEPENING TROUGH ACROSS THE EASTERN STATES IS WEAKEN THE HIGH PRESSURE ALOFT WHILE BRINGING A MORE SW/W FLOW AT THE SURFACE THROUGH THE EVENING HOURS. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT...FOR WHICH LOW END SCATTERED/30 PERCENT REMAIN IN THE FORECAST UNTIL MIDNIGHT. FOR THURSDAY AND FRIDAY...NOT A LOT OF CHANGES ARE EXPECTED TERMS OF THE OVERALL SYNOPTIC SCENARIO. SFC RIDGE TO OUR NE EXTENDING INTO CENTRAL FLORIDA WILL KEEP WEAK S/SW FLOW BECOMING VARIABLE FOR EXTENDED PERIODS OF TIME. U/L TROUGH ACROSS THE EASTERN SEABOARD BEGINS BREAKING DOWN ON FRIDAY WHILE MODEL DATA CONTINUES TO SUGGEST A POSSIBLE TROPICAL WAVE APPROACHING THE STATE FROM THE SOUTHEAST. SEA BREEZES WILL BE THE MAIN MECHANISM FOR CONVECTION EACH AFTERNOON WITH 50 PERCENT CHANCE OF THUNDERSTORMS IN PLACE. TEMPERATURES WILL REMAIN AT OR SLIGHTLY WARMER THAN NORMALS...EXCEPT LOCATIONS WITH HEAVY RAIN AND THUNDERSTORM ACTIVITY DURING THE EARLY AFTERNOON WHERE COOLER TEMPS ARE POSSIBLE. && .LONG TERM (FRI NIGHT THROUGH WEDNESDAY)...TROPICAL WAVE AND ASSOCIATED MOISTURE MOVES NEAR THE SOUTHERN TIP OF THE PENINSULA FRIDAY NIGHT. THE GFS IS TRENDING FURTHER SOUTHWARD WITH THIS FEATURE AND THE ECMWF IS EVEN FURTHER SOUTH THAN THE LATEST GFS RUN...AND KEEPS MOST OF THE MOISTURE OUT OF OUR AREA ENTIRELY ON SATURDAY. WITH THIS IN MIND...ADJUSTED POPS SLIGHTLY ON SATURDAY...KEEPING LIKELY POPS FOR THE SOUTHERN TWO THIRDS OF THE AREA AND SCALING BACK TO HIGH-END CHANCE UP NORTH AWAY FROM MOISTURE AXIS. THIS WAVE MOVES INTO THE GULF AND TOWARDS THE COAST OF MS/AL BY SUNDAY MORNING...AND WITH THIS TRACK HIGHER COVERAGE OF STORMS WILL LIKELY PERSIST OVER OUR COASTAL WATERS THROUGH SUNDAY AFTERNOON. DRIER AIR IN THE WAKE OF THE WAVE INLAND HOWEVER SHOULD SUPPRESS ACTIVITY...AND HAVE KEPT POPS JUST BELOW NORMAL (40%) SUNDAY. DRIER AIR CONTINUES OVER THE AREA ON MONDAY AS HIGH PRESSURE CONTINUES TO BUILD INTO THE SOUTHEAST U.S. SURFACE RIDGE REMAINS TO OUR NORTH THROUGHOUT THE REST OF THE EXTENDED...AND HAVE CONTINUED AT OR JUST BELOW NORMAL POPS THROUGH WEDNESDAY. TEMPS WILL BE WARMING UP THROUGHOUT THE START OF THE WORK WEEK...INTO THE MID 90S BY TUES/WED. && .MARINE...WINDS AND SEAS WILL REMAIN BELOW HIGHLIGHT CRITERIA TONIGHT AND THROUGH FRIDAY...EXCEPT IN THE VICINITY OF THUNDERSTORMS. A TROPICAL WAVE WILL POSSIBLY MOVE TO THE SOUTH OF THE COASTAL WATERS DURING THE WEEKEND AND BRINGING AN INCREASE IN WINDS TO NEAR ADVISORY LEVELS. BUT IT IS TOO EARLY TO KNOW HOW CLOSE TO THE AREA THE WAVE WILL BE OR HOW MUCH INFLUENCE IT WILL HAVE ON THE OVERALL WEEKEND WEATHER CONDITIONS. STAY TUNED FOR THE LATEST FORECASTS AND BULLETINS FROM YOUR NATIONAL WEATHER SERVICE IN RUSKIN FL. && AVIATION...SURFACE HIGH PRESSURE OVER THE AREA ALONG WITH PLENTY OF AVAILABLE MOISTURE MEANS ANOTHER DAY WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THE SEA BREEZE BOUNDARIES...WITH VERY SLOW MOVEMENT OF THESE STORMS EXPECTED AFTER THEY DEVELOP. WERE CURRENTLY SEEING ACTIVITY ALONG THE COAST NEAR ALL TAF SITES...AND HAVE GONE AHEAD AND INCLUDED TEMPO GROUPS THROUGH THE EVENING HOURS EVERYWHERE. HAVE SEEN SOME LOWER CEILINGS WITH THE STRONGER SHOWERS...AND THIS WILL LIKELY BE THE CASE IN AND AROUND ANY OF THE THUNDERSTORMS. ACTIVITY SHOULD DIMINISH OR AT LEAST MOVE AWAY FROM THE TERMINALS AROUND/JUST AFTER SUNSET (FOCUSED MORE INLAND LATER). WILL REMOVE VCTS WORDING FROM TAFS AFTER 02Z (10PM). VFR CONDITIONS EXPECTED OVERNIGHT. && .FIRE WEATHER...NO CONCERNS. && .PRELIMINARY POINT TEMPS/POPS... TPA 77 90 75 91 / 30 50 30 50 FMY 75 91 75 92 / 30 50 30 50 GIF 75 92 73 93 / 30 50 30 50 SRQ 76 90 76 91 / 30 50 30 50 BKV 72 91 72 92 / 30 50 30 50 SPG 79 89 78 90 / 30 50 30 50 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/MARINE/FIRE WEATHER...22/AR LONG TERM/AVIATION...23/MCNATT
Hazardous weather outlook, Aug 12, 5:49 AM EDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 549 AM EDT WED AUG 12 2009 FLZ039-042-043-048>052-055>057-060>062-065-121500- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 549 AM EDT WED AUG 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... HIGH PRESSURE RIDGING ACROSS THE AREA WILL ALLOW FOR SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE AREA THAT WILL FORM ALONG SEA BREEZE AND OUTFLOW BOUNDARIES. STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...FREQUENT DEADLY LIGHTNING AND BRIEF HEAVY DOWNPOURS CAUSING LOCALIZED FLOODING. WHEN SKIES DARKEN...MOVE INDOORS. IF THERE IS TIME...UNPLUG APPLIANCES AND ELECTRICAL EQUIPMENT. WAIT UNTIL THE STORM ENDS BEFORE USING THE TELEPHONE OR RUNNING WATER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ...THUNDERSTORM IMPACT... SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING AS MOISTURE AND INSTABILITY INCREASE ACROSS THE AREA THROUGH FRIDAY. A TROPICAL WAVE IS THEN EXPECTED TO PASS BY TO THE SOUTH OF THE STATE AND ALLOW FOR MORE CONVECTION OVER THE WEEKEND. GUSTY WINDS...FREQUENT DEADLY LIGHTNING AND HEAVY RAINS WILL CONTINUE TO BE THE PRIMARY HAZARDS FROM STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. COLSON
In the hours before
Special weather statement, Aug 12, 12:01 PM EDT, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1201 PM EDT WED AUG 12 2009
FLZ050-121645-
PINELLAS-
1201 PM EDT WED AUG 12 2009
...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN AND CENTRAL PINELLAS
COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM
STATIONARY...WILL AFFECT THE MENTIONED AREA INCLUDING SAINT
PETERSBURG...LEALMAN...GULFPORT AND TREASURE ISLAND
...UNTIL 1245 PM EDT.
GUSTY WINDS UP TO 40 MPH ARE POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.
WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES.
&&
LAT...LON 2798 8277 2797 8264 2795 8273 2791 8264
2790 8263 2788 8259 2769 8266 2773 8270
2774 8273 2771 8273 2786 8284
TIME...MOT...LOC 1601Z 101DEG 1KT 2785 8269Special weather statement, Aug 12, 5:02 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 502 PM EDT WED AUG 12 2009 FLZ052-122145- POLK- 502 PM EDT WED AUG 12 2009 ...STRONG THUNDERSTORMS WILL AFFECT NORTHERN POLK COUNTY... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS NEARLY STATIONARY...WILL AFFECT POLK CITY...LAKE ALFRED...INWOOD AND AUBURNDALE ...UNTIL 545 PM EDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA SIZE HAIL. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES. && LAT...LON 2799 8160 2802 8196 2826 8193 2828 8166 TIME...MOT...LOC 2101Z 273DEG 2KT 2816 8183
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Tampa Bay, FL (KTBW), 12:00Z
9.3 hours before the tornado, 76 km from the path. August 12, 2009.
- Mixed-layer CAPE
- 3302 J/kg
- Mixed-layer CIN
- -17 J/kg
- Surface CAPE
- 2097 J/kg
- Mixed-layer LCL
- 668 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.7 K/km
Tampa Bay, FL (KTBW), 00:00Z
2.7 hours after it, 76 km from the path. August 13, 2009.
- Mixed-layer CAPE
- 2252 J/kg
- Mixed-layer CIN
- -15 J/kg
- Surface CAPE
- 4499 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.7 K/km
The surface observations
Winter Haven (Asos) (GIF), 5 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 19:53 UTC | 93 | 68 | 190° 6 kt | 1014.9 | ||
| 20:50 UTC | 87.8 | 71.6 | 200° 17 kt | 21 | 1014.6 | TS |
| 20:53 UTC | 86 | 71 | 200° 17 kt | 21 | 1014.6 | TS |
| 21:11 UTC | 80.6 | 73.4 | 240° 13 kt | 27 | 1014.6 | +TSRA |
| 21:16 UTC | 80.6 | 73.4 | 280° 14 kt | 1015.2 | +TSRA | |
| 21:23 UTC | 78.8 | 75.2 | 300° 20 kt | 26 | 1014.9 | -TSRA BR |
| 21:39 UTC | 78.8 | 73.4 | 290° 8 kt | 18 | 1015.2 | TS |
| 21:53 UTC | 80 | 74 | 240° 7 kt | 1014.6 | TS | |
| 22:37 UTC | 75.2 | 69.8 | 300° 6 kt | 1015.2 | ||
| 22:53 UTC | 76 | 69 | 300° 4 kt | 1015.2 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Tampa radar (KTBW), 76 km away, was scanning. The volume nearest the touchdown began at 21:20 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2009 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are
The other tornadoes of August 12, 2009
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 12 | 2:00 PM EDT | EF0 | Horry, SC | 1.1 | 40 | $13,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.